Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 265, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 7, 2013, 6:19 PM CDT for Seward County, Stevens County, Kansas. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2013, 6:19 PM CDT (23:19 UTC)
- Expired
- Aug 7, 2013, 7:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:45 PM CDT | HAIL 1.75 | 1 Ese Hugoton, KS | |
| Aug 7, 6:54 PM CDT | HAIL 1.25 | Hugoton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 5:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
091
WUUS53 KDDC 072319
SVRDDC
KSC175-189-080015-
/O.NEW.KDDC.SV.W.0265.130807T2319Z-130808T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT WED AUG 7 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN SEWARD COUNTY IN SOUTHWEST KANSAS...
EASTERN STEVENS COUNTY IN SOUTHWEST KANSAS...
* UNTIL 715 PM CDT
* AT 616 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
NORTHWEST OF TYRONE...AND MOVING NORTH AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HUGOTON...WOODS...MOSCOW AND CAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3738 10136 3738 10094 3699 10111 3699 10135
TIME...MOT...LOC 2320Z 191DEG 23KT 3705 10122
HAIL...1.00IN
WIND...60MPH
$$
KRUSE2 follow-up statements
211
WWUS53 KDDC 072341
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT WED AUG 7 2013
KSC175-072350-
/O.CAN.KDDC.SV.W.0265.000000T0000Z-130808T0015Z/
SEWARD KS-
641 PM CDT WED AUG 7 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SEWARD COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED
AREA.
LAT...LON 3738 10136 3738 10108 3699 10111 3699 10135
TIME...MOT...LOC 2340Z 181DEG 22KT 3716 10129
$$
KSC189-080015-
/O.CON.KDDC.SV.W.0265.000000T0000Z-130808T0015Z/
STEVENS KS-
641 PM CDT WED AUG 7 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
STEVENS COUNTY UNTIL 715 PM CDT...
AT 639 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUGOTON...AND
MOVING NORTH AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WOODS...HUGOTON...MOSCOW AND CAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3738 10136 3738 10108 3699 10111 3699 10135
TIME...MOT...LOC 2340Z 181DEG 22KT 3716 10129
HAIL...1.00IN
WIND...60MPH
$$
KRUSE509 WWUS53 KDDC 072351 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 651 PM CDT WED AUG 7 2013 KSC189-080001- /O.CAN.KDDC.SV.W.0265.000000T0000Z-130808T0015Z/ STEVENS KS- 651 PM CDT WED AUG 7 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STEVENS COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3738 10136 3738 10108 3699 10111 3699 10135 TIME...MOT...LOC 2351Z 181DEG 22KT 3723 10129 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:32 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 7, 2:32 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 232 PM CDT Wed Aug 7 2013 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Thursday) ISSUED AT 151 PM CDT WED AUG 7 2013 For this forecast, plenty of moisture will be available. the flow at the mid and upper layers of the atmosphere is from the southwest and west. At the 850mb level, a cold front was sliding south through western Kansas as I write, and the 850mb flow is from the north. some stratocumulus clouds have developed along the front across southern Kansas, in the range of bkn024-027. There has been some light rain and sprinkles overriding the front, but not too many observing stations are picking up on this light rain. So, have kept the forecast pretty much as it was, except I backed off on when the strong thunderstorm would form. I now think the upper wave will be the kicker, and not the surface front. the heavy rain producers are now likely after 02z, moving across with the upper trough from west to east. I was also glad to see the SPC slipped the northern limit of the slight risk farther south, closer to where the cold front will be. For now, just the southern 1 or 2 rows of counties will have any appreciable Cape, and a boundary to deal with for a few hours, until the cold front moves into Oklahoma. The other primary issue is the potential for flooding. The flash flood guidance across our northeastern zones is in the 1.9 to 3.9 range. But, recent rains there in the 1 to 4 inch range will leave it prime for flooding if any heavy rain producers train across central Kansas. More rain is expected through Thursday, and although those storms may not be as heavy rain producers as tonight, they could add to the rainfall which had already fallen by then. As for temperatures, tonight should see late night lows in the lower 60s from Wakeeney to Garden City to Elkhart. The mid 60s will stretch from near Larned to Dodge City to Liberal, with upper 60s expected from Coldwater to Medicine Lodge to Pratt. Thick clouds, rain, and cold air advection will result in a fairly cool day on Thursday. Maximum temperatures will struggle to get to the lower 70s in the Dighton, Scott City and Syracuse areas, the middle 70s from the Hays to Dodge City to Liberal areas, and around 80F degrees from the Meade to Medicine Lodge areas. These won't be minimum Max Temps for 8/8, but will certainly feel cool to just about everyone in southwestern Kansas. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 228 PM CDT WED AUG 7 2013 Medium range models indicate little change to the overall large scale pattern through early next week with a low amplitude upper level ridge remaining in place across the central and southern Rockies. Early in the period, a significant upper level shortwave is expected to eject out of the southern Rockies east-northeast into the western high plains bringing the possibility for more showers and thunderstorms to portions of western Kansas Thursday night into early Friday. As the shortwave approaches, a prevailing surface low across the Texas panhandle and an attendant frontal boundary extending generally east across northern Oklahoma, will provide increased lift within a low level convergence zone generally along and just north of the Kansas border. Although the flow aloft will remain fairly weak, a few showers and isolated thunderstorms will be possible across much of southwest and central Kansas with enough instability present as surface dewpoints remain well up into the 60s(F). A brief break in precip chances is expected generally Friday night into Saturday as surface high pressure migrates southward into western Kansas pushing a frontal boundary just to our south further down into west Texas and southern Oklahoma. Chances for thunderstorms will return to portions of western Kansas Sunday as the weak upper level ridge begins to build across the Rockies returning a westerly flow aloft to the western high plains. In response, the frontal boundary well to our south is expected to return northward providing the focus for thunderstorm development across the region into early next week. Below normal temperatures are likely Friday as the aforementioned surface low in the Texas panhandle pushes off to the east setting up a more north to northeasterly low level flow across western Kansas. Slightly cooler air will filter down into western Kansas with H85 temperatures ranging from the mid teens(C) across central Kansas to near 20C in far southwest Kansas. Along with increased clouds, look for highs only up into the 70s(F) to possibly near 80F across much of central and southwest Kansas Friday afternoon. A gradual warming trend is then expected through the weekend as the upper level ridging in the intermountain west begins to amplify. Highs back up into the 80s(F) to near 90F are likely over the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 105 PM CDT WED AUG 7 2013 MVFR Cigs have moved into the kddc area, and will likely spread west and north as the afternoon and evening progress. Scattered thunderstorms are also expected to develop, but will only be carried in the Tafs as vcsh until after 01z. Then a tempo group for 2sm +tsra will cover the period from 01z to 05z. Cigs from 01-05Z should remain in the Mvfr ovc040 range. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 74 64 78 / 90 80 70 20 GCK 65 73 64 77 / 90 80 60 10 EHA 64 75 61 80 / 70 80 60 10 LBL 67 77 63 80 / 80 80 70 10 HYS 65 76 64 76 / 90 80 60 30 P28 69 80 65 81 / 70 80 70 30 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH through Thursday afternoon FOR KSZ045-046-064>066- 079-081. && SHORT TERM...BURKE LONG TERM...JJOHNSON AVIATION...BURKE
Hazardous weather outlook, Aug 7, 3:49 AM CDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 349 AM CDT WED AUG 7 2013 KSZ030-031-043>046-061>066-074>081-084>090-080900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 349 AM CDT WED AUG 7 2013 /249 AM MDT WED AUG 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE NORTH OF HIGHWAY 96 EARLY THIS MORNING. THE MAIN HAZARD WILL BE WIND GUSTS OF 50 TO 60 MPH, CLOUD TO GROUND LIGHTNING, AND BRIEF PERIODS OF HEAVY RAINFALL THERE WILL THEN BE A CHANCE FOR AFTERNOON THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL KANSAS. THIS THUNDERSTORM ACTIVITY WILL THEN INCREASE IN AREAL COVERAGE AS IT MOVES ACROSS THE REMAINDER OF WESTERN AND NORTH CENTRAL KANSAS DURING LATE AFTERNOON AND OVERNIGHT HOURS. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TENNIS BALL SIZE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH MAY RESULT IN LOCALIZED FLOODING. A FLOOD WATCH IS IN EFFECT UNTIL THURSDAY. PLEASE REFER TO THE LATEST FLOOD WATCH STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE FROM WIDESPREAD THUNDERSTORMS ON THURSDAY. THIS MAY RESULT IN THE CHANCE OF FLOODING ISSUES ACROSS PORTIONS OF NORTH CENTRAL AND WESTERN KANSAS. THERE WILL BE A CHANCE FOR THUNDERSTORMS ON FRIDAY AND THEN FROM SUNDAY THROUGH EARLY NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF ANY OF THESE THUNDERSTORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 43 min |
| Aug 6, 7:46 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 59 min |
| Aug 6, 9:14 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 46 min |
| Aug 6, 9:20 PM CDT | Special Weather Statement | DDC | Ford | 40 min |
| Aug 7, 4:19 AM CDT | Special Weather Statement | DDC | Ellis, Ness, Trego | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.